Journal of Algebraic Geometry

Journal of Algebraic Geometry

Online ISSN 1534-7486; Print ISSN 1056-3911

   
 
 

 

Flipping surfaces


Authors: Paul Hacking, Jenia Tevelev and Giancarlo Urzúa
Journal: J. Algebraic Geom. 26 (2017), 279-345
DOI: https://doi.org/10.1090/jag/682
Published electronically: August 26, 2016
Full-text PDF

Abstract | References | Additional Information

Abstract: We study semistable extremal $ 3$-fold neighborhoods, which are fundamental building blocks of birational geometry, following earlier work of Mori, Kollár, and Prokhorov. We classify possible flips and extend Mori's algorithm for computing flips of extremal neighborhoods of type $ k2A$ to more general $ k1A$ neighborhoods. The novelty of our approach is to show that $ k1A$ belongs to the same deformation family as $ k2A$; in fact we explicitly construct the universal family of extremal neighborhoods. This construction follows very closely Mori's division algorithm, which can be interpreted as a sequence of mutations in the cluster algebra. We identify, in the versal deformation space of a cyclic quotient singularity, the locus of deformations such that the total space admits a (terminal) antiflip. We show that these deformations come from at most two irreducible components of the versal deformation space. As an application, we give an algorithm for computing stable one-parameter degenerations of smooth projective surfaces (under some conditions) and describe several components of the Kollár-Shepherd-Barron-Alexeev boundary of the moduli space of smooth canonically polarized surfaces of geometric genus zero.


References [Enhancements On Off] (What's this?)

  • [A98] Klaus Altmann, P-resolutions of cyclic quotients from the toric viewpoint, Singularities (Oberwolfach, 1996) Progr. Math., vol. 162, Birkhäuser, Basel, 1998, pp. 241-250. MR 1652476 (99i:14062)
  • [A74] M. Artin, Algebraic construction of Brieskorn's resolutions, J. Algebra 29 (1974), 330-348. MR 0354665 (50 #7143)
  • [BHPV04] Wolf P. Barth, Klaus Hulek, Chris A. M. Peters, and Antonius Van de Ven, Compact complex surfaces, 2nd ed., Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics [Results in Mathematics and Related Areas. 3rd Series. A Series of Modern Surveys in Mathematics], vol. 4, Springer-Verlag, Berlin, 2004. MR 2030225 (2004m:14070)
  • [BC94] Kurt Behnke and Jan Arthur Christophersen, $ M$-resolutions and deformations of quotient singularities, Amer. J. Math. 116 (1994), no. 4, 881-903. MR 1287942 (95g:14004), https://doi.org/10.2307/2375004
  • [BR13] Gavin Brown and Miles Reid, Diptych varieties, I, Proc. Lond. Math. Soc. (3) 107 (2013), no. 6, 1353-1394. MR 3149850, https://doi.org/10.1112/plms/pdt028
  • [C89] Jan Arthur Christophersen, On the components and discriminant of the versal base space of cyclic quotient singularities, Singularity theory and its applications, Part I (Coventry, 1988/1989), Lecture Notes in Math., vol. 1462, Springer, Berlin, 1991, pp. 81-92. MR 1129026 (92j:32127), https://doi.org/10.1007/BFb0086376
  • [CKM88] Herbert Clemens, János Kollár, and Shigefumi Mori, Higher-dimensional complex geometry, Astérisque 166 (1988), 144 pp. (1989) (English, with French summary). MR 1004926 (90j:14046)
  • [F93] William Fulton, Introduction to toric varieties, The William H. Roever Lectures in Geometry, Annals of Mathematics Studies, vol. 131, Princeton University Press, Princeton, NJ, 1993. MR 1234037 (94g:14028)
  • [FZ02] Sergey Fomin and Andrei Zelevinsky, Cluster algebras. I. Foundations, J. Amer. Math. Soc. 15 (2002), no. 2, 497-529 (electronic). MR 1887642 (2003f:16050), https://doi.org/10.1090/S0894-0347-01-00385-X
  • [Ish00] S. Ishii, The invariant $ -K^2$ and continued fractions for 2-dimensional cyclic quotient singularities, Abh. Math. Sem. Univ. Hamburg 72 (2002), 207-215. MR 1941554 (2003h:14004), https://doi.org/10.1007/BF02941672
  • [H12] Paul Hacking, Compact moduli spaces of surfaces of general type, Compact moduli spaces and vector bundles, Contemp. Math., vol. 564, Amer. Math. Soc., Providence, RI, 2012, pp. 1-18. MR 2895182, https://doi.org/10.1090/conm/564/11157
  • [HP10] Paul Hacking and Yuri Prokhorov, Smoothable del Pezzo surfaces with quotient singularities, Compos. Math. 146 (2010), no. 1, 169-192. MR 2581246 (2011f:14062), https://doi.org/10.1112/S0010437X09004370
  • [K88] Yujiro Kawamata, Crepant blowing-up of $ 3$-dimensional canonical singularities and its application to degenerations of surfaces, Ann. of Math. (2) 127 (1988), no. 1, 93-163. MR 924674 (89d:14023), https://doi.org/10.2307/1971417
  • [KMM87] Yujiro Kawamata, Katsumi Matsuda, and Kenji Matsuki, Introduction to the minimal model problem, Algebraic geometry, Sendai, 1985, Adv. Stud. Pure Math., vol. 10, North-Holland, Amsterdam, 1987, pp. 283-360. MR 946243 (89e:14015)
  • [KSB88] J. Kollár and N. I. Shepherd-Barron, Threefolds and deformations of surface singularities, Invent. Math. 91 (1988), no. 2, 299-338. MR 922803 (88m:14022), https://doi.org/10.1007/BF01389370
  • [K91] János Kollár, Flips, flops, minimal models, etc., Surveys in differential geometry (Cambridge, MA, 1990) Lehigh Univ., Bethlehem, PA, 1991, pp. 113-199. MR 1144527 (93b:14059)
  • [KM92] János Kollár and Shigefumi Mori, Classification of three-dimensional flips, J. Amer. Math. Soc. 5 (1992), no. 3, 533-703. MR 1149195 (93i:14015), https://doi.org/10.2307/2152704
  • [KM98] János Kollár and Shigefumi Mori, Birational geometry of algebraic varieties, with the collaboration of C. H. Clemens and A. Corti, translated from the 1998 Japanese original. Cambridge Tracts in Mathematics, vol. 134, Cambridge University Press, Cambridge, 1998. MR 1658959 (2000b:14018)
  • [LP07] Yongnam Lee and Jongil Park, A simply connected surface of general type with $ p_g=0$ and $ K^2=2$, Invent. Math. 170 (2007), no. 3, 483-505. MR 2357500 (2008m:14076), https://doi.org/10.1007/s00222-007-0069-7
  • [L86] Eduard Looijenga, Riemann-Roch and smoothings of singularities, Topology 25 (1986), no. 3, 293-302. MR 842426 (88b:32031), https://doi.org/10.1016/0040-9383(86)90045-5
  • [M88] Shigefumi Mori, Flip theorem and the existence of minimal models for $ 3$-folds, J. Amer. Math. Soc. 1 (1988), no. 1, 117-253. MR 924704 (89a:14048), https://doi.org/10.2307/1990969
  • [M02] Shigefumi Mori, On semistable extremal neighborhoods, Higher dimensional birational geometry (Kyoto, 1997) Adv. Stud. Pure Math., vol. 35, Math. Soc. Japan, Tokyo, 2002, pp. 157-184. MR 1929794 (2004e:14029)
  • [MP11] Shigefumi Mori and Yuri Prokhorov, Threefold extremal contractions of type (IA), Kyoto J. Math. 51 (2011), no. 2, 393-438. MR 2793273 (2012e:14033), https://doi.org/10.1215/21562261-1214393
  • [Mum61] David Mumford, The topology of normal singularities of an algebraic surface and a criterion for simplicity, Inst. Hautes Études Sci. Publ. Math. 9 (1961), 5-22. MR 0153682 (27 #3643)
  • [PPS09-1] Heesang Park, Jongil Park, and Dongsoo Shin, A simply connected surface of general type with $ p_g=0$ and $ K^2=3$, Geom. Topol. 13 (2009), no. 2, 743-767. MR 2469529 (2009m:14057), https://doi.org/10.2140/gt.2009.13.743
  • [PPS09-2] Heesang Park, Jongil Park, and Dongsoo Shin, A simply connected surface of general type with $ p_g=0$ and $ K^2=4$, Geom. Topol. 13 (2009), no. 3, 1483-1494. MR 2496050 (2010a:14073), https://doi.org/10.2140/gt.2009.13.1483
  • [P74] Henry C. Pinkham, Deformations of algebraic varieties with $ G_{m}$ action, Astérisque, No. 20, Société Mathématique de France, Paris, 1974. MR 0376672
  • [S89] Jan Stevens, On the versal deformation of cyclic quotient singularities, Singularity theory and its applications, Part I (Coventry, 1988/1989), Lecture Notes in Math., vol. 1462, Springer, Berlin, 1991, pp. 302-319. MR 1129040 (93b:14061), https://doi.org/10.1007/BFb0086390
  • [T05] Nikolaos Tziolas, Three dimensional divisorial extremal neighborhoods, Math. Ann. 333 (2005), no. 2, 315-354. MR 2195118 (2006k:14022), https://doi.org/10.1007/s00208-005-0676-9
  • [W13] Jonathan Wahl, Log-terminal smoothings of graded normal surface singularities, Michigan Math. J. 62 (2013), no. 3, 475-489. MR 3102526, https://doi.org/10.1307/mmj/1378757884


Additional Information

Paul Hacking
Affiliation: Department of Mathematics and Statistics, University of Massachusetts Amherst, 710 N. Pleasant Street, Amherst, Massachusetts 01003-9305
Email: hacking@math.umass.edu

Jenia Tevelev
Affiliation: Department of Mathematics and Statistics, University of Massachusetts Amherst, 710 N. Pleasant Street, Amherst, Massachusetts 01003-9305
Email: tevelev@math.umass.edu

Giancarlo Urzúa
Affiliation: Facultad de Matemáticas, Pontificia Universidad Católica de Chile, Campus San Joaquín, Avenida Vicuña Mackenna 4860, Santiago, Chile
Email: urzua@mat.uc.cl

DOI: https://doi.org/10.1090/jag/682
Received by editor(s): March 7, 2014
Received by editor(s) in revised form: March 6, 2015, and September 19, 2015
Published electronically: August 26, 2016
Article copyright: © Copyright 2016 University Press, Inc.

American Mathematical Society